The Hardy–Littlewood asymptotic formula for primes of the form m² + 1
Let $P(n)$ be the number of primes of the form $m^2 + 1$ less than $n$, and let $$ C = \prod_{q \ge 3} \left(1 - \frac{1}{q-1} \left(\frac{-1}{q}\right)\right), $$ the product running over the odd primes, with $\bigl(\frac{-1}{q}\bigr)$ the Legendre symbol. Hardy and Littlewood report 301 such primes below $9\,000\,000$, against $302.6$ from the formula below (in an equivalent integral form).
Problem. Prove that there are infinitely many primes of the form $m^2 + 1$, and that $$ P(n) \sim C \frac{\sqrt n}{\log n} \qquad (n \to \infty). $$
Source: G. H. Hardy and J. E. Littlewood, Partitio Numerorum III, Acta Math. 44 (1923), Conjecture E.
Imported from doi.org/10.1007/BF02403921.
Classification
- Primary
- NT — Number Theory
- Keywords
- Hardy–Littlewood conjectures, Landau's problems, primes represented by polynomials
- Literature checked
- Oct. 25, 2026 by clemens-admin
References
@article{hardy1923,
author = {Hardy, G. H. and Littlewood, J. E.},
title = {Some problems of `{P}artitio numerorum'; {III}: {O}n the expression of a number as a sum of primes},
journal = {Acta Mathematica},
volume = {44},
pages = {1--70},
year = {1923},
doi = {10.1007/BF02403921}
}
@article{iwaniec1978,
author = {Iwaniec, Henryk},
title = {Almost-primes represented by quadratic polynomials},
journal = {Inventiones Mathematicae},
volume = {47},
pages = {171--188},
year = {1978}
}
@article{deshouillers1982,
author = {Deshouillers, J.-M. and Iwaniec, H.},
title = {On the greatest prime factor of $n^2+1$},
journal = {Annales de l'Institut Fourier},
volume = {32},
number = {4},
pages = {1--11},
year = {1982}
}
@article{merikoski2023,
author = {Merikoski, Jori},
title = {Largest prime factor of $n^2+1$},
journal = {Journal of the European Mathematical Society},
volume = {25},
number = {4},
pages = {1253--1284},
year = {2023}
}
@article{friedlander1998,
author = {Friedlander, John and Iwaniec, Henryk},
title = {The polynomial $X^2+Y^4$ captures its primes},
journal = {Annals of Mathematics},
volume = {148},
pages = {945--1040},
year = {1998}
}
@article{baier2007,
author = {Baier, Stephan and Zhao, Liangyi},
title = {Primes in quadratic progressions on average},
journal = {Mathematische Annalen},
volume = {338},
pages = {963--982},
year = {2007}
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00923, "The Hardy–Littlewood asymptotic formula for primes of the form m² + 1", clopen.solutions.